MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-513
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Perforation of Vessels (2135); Great Vessel Perforation (2152)
Date of Event 04/22/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Patient's date of birth unk.Patient's weight unk.Device lot number, expiration date unk.The device was discarded, thus no investigation could be completed.Device manufacture date unk because lot number unk.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra), a right ventricular (rv) and a left ventricular (lv) lead due to cied system/pocket infection.The lv lead was removed with gentle traction alone.Spectranetics lead locking devices (llds) were inserted into the ra and rv leads to provide traction; cook medical bulldog lead extenders were also attached to both leads, providing additional traction.Attempting to remove the ra lead, the physician used a spectranetics 13f tightrail rotating dilator sheath and its outer sheath.The device advanced to the beginning of where the first dual coil was present on the rv lead; however it was difficult to advance further as there was lead on lead binding and adherence to the vessel wall.Eventually, the ra lead became free, but this took effort using the tightrail's outer sheath.Attempted removal of the rv lead using the tightrail was next, again encountering stalled progress after reaching the beginning of the first dual coil.The outer sheath could not advance past half the length of the first dual coil, so the physician switched to a spectranetics 16f glidelight laser sheath with its outer sheath.The outer sheath would not advance past this point either, and the belief was that the outer sheath was snowplowing (bunching up the rv lead's insulation) and it would require a larger outer sheath to advance.The physician attempted a cook medical 13f sheath, but this sheath would not advance past the same point.The physician used a new 13f tightrail (the previous tightrail's outer sheath tip had bent with use earlier in the case).The physician was able to advance over the snowplowed area and when he was almost at the lead's tip, the lead released.There was no drop in the patient's blood pressure; however, after approximately 2 minutes the patient's condition began to deteriorate.Cpr was initiated and the surgical team was called.Further rescue efforts, including bypass and sternotomy were performed.An innominate/superior vena cava (svc) perforation was discovered, extending from the innominate vein to the bottom of the svc.A patch repair of the perforation was performed.Unfortunately, the patient did not survive.This report captures the 13f tightrail, the last device in use when the innominate/svc perforation occurred, requiring intervention but resulting in death.There was no alleged malfunction of any spectranetics devices in use during the procedure.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key14342524
Report Number1721279-2022-00087
Device Sequence Number5221184
Product Code DRE
UDI-Device Identifier00813132020897
UDI-Public00813132020897
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K150360
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number545-513
Device Catalogue Number545-513
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2022
Initial Report FDA Received Date05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MEDICAL BULLDOG LEAD EXTENDERS; LV LEAD MANUFACTURER AND MODEL UNK; RA PACING LEAD MANUFACTURER AND MODEL UNK; RV ICD LEAD MANUFACTURER AND MODEL UNK; SECOND SPECTRANETICS 13F TIGHTRAIL DILATOR SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age72 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite